New Mexico, 2017

Damaging Wind in New Mexico, September 14, 2017

September 14, 2017 · NWS ABQ · 1 event in 1 county or zone

An upper level trough approaching the Four Corners region forced stronger southwest winds aloft over New Mexico. This was the first significant departure from the monsoon flow pattern since much earlier in the summer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level trough approaching the Four Corners region forced stronger southwest winds aloft over New Mexico. This was the first significant departure from the monsoon flow pattern since much earlier in the summer. Remnant moisture across the area combined with afternoon heating and instability to produce showers and storms near the higher terrain. These storms moved quickly northeast into nearby valleys and plains during the late afternoon and evening hours. A storm near Las Vegas produced a brief severe wind gusts up to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 14, 7:35 PM MST, 24 minutes earlier.

Area forecast discussion, Sep 14, 7:35 PM MST, 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
835 PM MDT Thu Sep 14 2017

.UPDATE...
Increased precipitation chances over east central and northeast areas
for the remainder of tonight in accordance with radar and mesoscale
model trends.

44

&&

.PREV DISCUSSION...627 PM MDT Thu Sep 14 2017...
.UPDATE...
Increased precipitation chances over west central and southwest areas
through the evening in accordance with radar and mesoscale model
trends.

44

&&

.PREV DISCUSSION...607 PM MDT Thu Sep 14 2017...
.AVIATION...
00Z TAF CYCLE
SCT to ISOLD showers and thunderstorms will favor central and western
areas through the evening, then a few cells may linger near the CO
border after midnight. Microbursts could produce erratic wind gusts
near 45 kt. Drier air will move over NM from the SW on Friday.
ISOLD showers and thunderstorms will be possible over the far SE
plains where there will be a little better moisture. Southwest winds
will gust in the 25-35 kt range Friday aftn and evening due to strong
winds aloft and a surface trough in the lee of the southern Rockies.

44

&&

.PREV DISCUSSION...350 PM MDT Thu Sep 14 2017...
.SYNOPSIS...
An upper level storm system over southern Utah will weaken and lift
to the northeast overnight. Showers and thunderstorms associated
with its cold front will continue across western and central areas
this evening. Slightly cooler and drier air will move into the state
from the west late tonight and Friday. Temperatures will drop down
to near seasonal averages on Friday across western and central areas
with high temperatures remaining above average east. Saturday
remains dry except for a few thunderstorms possible in eastern Chaves
and southern Roosevelt Counties. Mid level moisture peeling off of
Tropical Storm Norma will begin increasing Saturday night and Sunday.
Shower and thunderstorm chances as a result will increase late-day
Sunday through Monday.

&&

.DISCUSSION...
A relatively moist southwest flow aloft ahead of an upper level
trough over southern Utah is resulting in isolated showers and
thunderstorms this afternoon. This convection will continue through
midnight or so before slightly cooler and drier air aloft moves in
from the west. Temperatures will drop to slightly below average
across western and central areas Friday with slightly above average
temps east. A few thunderstorms are possible over southeast Roosevelt
County with dry condtions elsewhere. Saturday remains dry with the
exception of a few storms over southern Chaves and southern Roosevelt
Counties.

All eyes then turn to Tropical Storm Norma and the deep subtropical
moisture to the north. Global models continue to stick with their
respective guns for Sunday and beyond. 12Z GFS, 18Z NAM, and the 12Z
NAEFS continue to bring Norma ashore over the Baja tip around 18Z
Sunday. The southerly flow at all levels ahead of Norma starts to
increase PWATS in NM by Sunday afternoon, resulting in an increase
in shower and thunderstorm chances Sunday, especially from the RGV
east. Shower and thunderstorms will likely continue well into the
evening hours and possibly overnight Sunday as strong deformation
continues over NM between the strong southwest flow aloft over AZ and
weak southwest winds near an upper level ridge axis over LA. ECMWF
remains the outlier, taking Norma west of Cabo San Lucas late- day
Sunday and then westward thereafter. ECMWF does now show subtropical
moisture north of Norma slowly increasing from the south Sunday which
is a change from previous runs. Model consensus shows remnant
moisture peeling off of Norma Monday. At this point, it's looking
like Monday stands to be the wettest day with deep moisture
interacting with with a stout southwest flow aloft to generate at
least scattered showers and thunderstorms over all but the far
northwest. GFS weakens Norma rapidly as it moves newd to just
northwest of Big Bend National Park Monday night. Copious moisture
and a weak warm core circulation, however, could make Monday night
quite wet for the southeast third of the state if the GFS and NAEFS
solutions pan out.

GFS and ECMWF agree on a deep and broad upper level trough getting
carved out across much of the western U.S. around mid week. Big
differences now exist as to moisture availability from the subtropics
and how far south the above mentioned trough/upper low end up Friday
and Saturday. 12Z ECMWF is much farther south, wetter and cooler
than the GFS both days.

33

&&

.FIRE WEATHER...
An upper low off the coast of CA has moved inland into southern NV
this afternoon. With an upper high S of NM, this has set up the jet
core squarely over the desert SW with plenty of diffluence aloft
allowing fast moving afternoon tstorms over western NM. Mtn waves
lee of the Sangre's have also caused enough instability for a few
storms to develop over the NE plains. Storms across the west will be
capable of producing erratic strong downburst gusts upwards to 50-
60kts with brief mod-hvy rain and hail. A few storms will make it
into ctrl NM later in the afternoon and evening before convection
dies down after sunset areawide.

Friday, the trough will cut across N of NM pushing a Pacific front
across the NW two-thirds of the state. This will bring an
accompanying drop in temps, bringing an end to the near record highs
across the SE. Although MixHgts fall tomorrow a dry slot associated
with the trough will mix down plenty of dry air ending any chance
for wetting rain over the area. SW winds also mix down bringing
breezy conditions over the west, NE plains and central highlands.
Saturday will be similar to Fri albeit with weaker SW winds. MinRH's
both days will fall but are expected to remain a hair above critical
threshold.

Models are beginning to come more in line with tropical moisture
entering NM by Sunday into Monday from what is now Tropical Storm
Norma. Tropical moisture being spun up from Norma and into the SW
flow could spark off afternoon rounds of convection and increase
Td's across the south and east as soon as Sunday and into Monday.
The ECMWF still lags behind in timing by Tue-Thu. After that, a deep
trough moving into intermtn west will push out Norma's remnants and
bringing back stronger and drier SW-W flow, also dropping MixHgts
considerably as well.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

44
Hazardous weather outlook, Sep 14, 2:45 AM MST, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
345 AM MDT Thu Sep 14 2017

NMZ501>540-151200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
345 AM MDT Thu Sep 14 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms with large hail and
damaging winds this afternoon and evening over far northwest New
Mexico. Some near record high temperatures are possible over the
eastern plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

It's still possible moisture from a weakening tropical system may
be drawn into New Mexico as soon as Sunday or Monday, or the moisture
may be delayed until Tuesday, depending on the forecast model.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail and wind gusts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

In the hours before

Special weather statement, Sep 14, 4:50 PM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
550 PM MDT THU SEP 14 2017

NMZ501-503-150015-
Northwest Plateau-Far Northwest Highlands-
550 PM MDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN JUAN COUNTY
UNTIL 615 PM MDT...

At 550 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles north of Shiprock to 6 miles north of
Sanostee. Movement was northeast at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.

Locations impacted include...
Shiprock and Rattlesnake.

&&

LAT...LON 3700 10841 3663 10851 3651 10905 3700 10904
TIME...MOT...LOC 2350Z 244DEG 50KT 3700 10874 3652 10888

Guyer
Special weather statement, Sep 14, 4:57 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
557 PM MDT THU SEP 14 2017

NMZ505-150015-
West Central Plateau-
557 PM MDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CIBOLA AND
SOUTHWESTERN MCKINLEY COUNTIES UNTIL 615 PM MDT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm near
Zuni Pueblo, moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Zuni Pueblo and Black Rock.

&&

LAT...LON 3522 10882 3501 10861 3483 10896 3492 10905
      3502 10905
TIME...MOT...LOC 2357Z 230DEG 29KT 3498 10890

Guyer
Special weather statement, Sep 14, 5:26 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
626 PM MDT THU SEP 14 2017

NMZ501-503-150045-
Northwest Plateau-Far Northwest Highlands-
626 PM MDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY
UNTIL 645 PM MDT...

At 625 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles north of Fruitland to 7 miles
southwest of Nenahnezad. Movement was east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms.

Frequent and dangerous cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Western Farmington, Kirtland, Ojo Amarillo, Fruitland, Upper
Fruitland, Nenahnezad and La Plata.

&&

LAT...LON 3700 10817 3699 10817 3664 10829 3663 10867
      3700 10857
TIME...MOT...LOC 0025Z 247DEG 30KT 3700 10838 3664 10850

Guyer
Special weather statement, Sep 14, 5:42 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
642 PM MDT THU SEP 14 2017

NMZ501-503-150115-
Northwest Plateau-Far Northwest Highlands-
642 PM MDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY
UNTIL 715 PM MDT...

At 641 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles north of Flora Vista to near NAPI
Headquarters. Movement was east at 20 mph.

Wind gusts up to 50 mph and pea size hail will be possible with
these storms.

Frequent and dangerous cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Farmington, Kirtland, Bloomfield, Aztec, NAPI Headquarters, Flora
Vista, La Plata, Upper Fruitland and Ojo Amarillo.

&&

LAT...LON 3700 10792 3664 10802 3663 10838 3700 10829
TIME...MOT...LOC 0041Z 260DEG 15KT 3700 10817 3664 10828

Guyer
Special weather statement, Sep 14, 6:00 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
700 PM MDT THU SEP 14 2017

NMZ519-521-150115-
Sandia/Manzano Mountains-Middle Rio Grande Valley/Albuquerque Metro
Area-
700 PM MDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALENCIA...SOUTH
CENTRAL SANDOVAL AND BERNALILLO COUNTIES UNTIL 715 PM MDT...

At 700 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Albuquerque to 7 miles northeast of Meadow
Lake. Movement was northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.

Locations impacted include...
Albuquerque, Rio Rancho, Corrales, Bernalillo, Los Ranchos De
Albuquerque, Bosque Farms, Peralta, Tijeras, Enchanted Hills and
Cabezon.

This includes the following highways...
 Interstate 40 between Mile Markers 147 and 174.
 Interstate 25 between Mile Markers 211 and 240.

&&

LAT...LON 3538 10660 3502 10634 3478 10662 3511 10688
TIME...MOT...LOC 0100Z 215DEG 32KT 3517 10670 3491 10654

Guyer
Special weather statement, Sep 14, 6:29 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
729 PM MDT THU SEP 14 2017

NMZ501-503-150200-
Northwest Plateau-Far Northwest Highlands-
729 PM MDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY
UNTIL 800 PM MDT...

At 729 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Cedar Hill to near NAPI
Headquarters. Movement was northeast at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.

Locations impacted include...
Farmington, Kirtland, Bloomfield, Aztec, Ojo Amarillo, NAPI
Headquarters, Fruitland, Upper Fruitland, Nenahnezad and Flora Vista.

&&

LAT...LON 3700 10795 3658 10803 3652 10847 3700 10841
TIME...MOT...LOC 0129Z 219DEG 39KT 3705 10814 3661 10824

Guyer

The radar

The Albuquerque radar (KABX), 163 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Miguel

When
September 14, 7:59 PM MST to 8:03 PM MST
Where
San Miguel County, (Lvs)las Vegas Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.660, -105.140

Peak wind gust to 60 mph at Las Vegas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714234.